Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Blacksburg, VA

June 14, 2008Carroll County, Grayson County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2008, 2:49 PM EDT for Carroll County, Grayson County, Wythe County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 2:49 PM EDT (18:49 UTC)
Expired
Jun 14, 2008, 3:33 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, Grayson County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 141849
SVRRNK
VAC035-077-197-141945-
/O.NEW.KRNK.SV.W.0162.080614T1849Z-080614T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  WESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT.

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM COLEMAN STORE TO COMERS ROCK...
  OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MAX MEADOWS TO 6
  MILES SOUTHWEST OF SPEEDWELL...AND MOVING EAST AT 13 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLEMAN STORE...
  IVANHOE...
  SPRING VALLEY...
  BYLLESBY...
  FRIES...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3683 8096 3684 8091 3686 8083 3671 8096
      3673 8130 3694 8092
TIME...MOT...LOC 1849Z 276DEG 12KT 3688 8096 3673 8121

$$

JJ
1 follow-up statement
000 
WWUS51 KRNK 141933
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT JUN 14 2008

VAC035-077-197-141942-
/O.CAN.KRNK.SV.W.0162.000000T0000Z-080614T1945Z/
GRAYSON VA-CARROLL VA-WYTHE VA-
332 PM EDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYTHE...WESTERN
CARROLL AND NORTHERN GRAYSON COUNTIES IS CANCELLED...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRIES.

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3683 8096 3684 8091 3686 8083 3671 8096
      3673 8130 3694 8092
TIME...MOT...LOC 1932Z 276DEG 12KT 3686 8078 3672 8103

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:45 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 14, 2:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 14 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS
WILL RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BEFORE SOMEWHAT DRIER AIR ARRIVES SUNDAY. WEAK HIGH PRESSURE WILL
BUILD IN MONDAY AHEAD OF ANOTHER COLD FRONT SET TO SLIDE ACROSS
THE MID ATLANTIC REGION BY TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION ALONG PRE-FRONTAL TROF WILL GRADUALLY SHIFT EAST THIS
EVENING. MODIFIED GSO SOUNDING INDICATES CAPES AROUND 3000 J/KG
...SO POTENTIAL FOR SVR WEATHER WILL CONTINUE INTO THE EARLY
EVENING WITH DAMAGING WINDS THE MAIN THREAT. PW EXPECTED TO REACH
1.5 INCHES THIS EVENING AND WITH WEAK WIND FIELDS ALOFT...THE
THREAT FOR ISOLATED FLOODING ALSO EXISTS. WITH MOST UNSTABLE AIR
EAST OF THE BLUE RIDGE...ANTICIPATE ERUPTION OF STORMS TO BEGIN IN
THIS AREA LATE THIS AFTERNOON.

12Z LOCAL WRF MODEL HAS A GOOD HANDLE WITH THE EVOLUTION OF STORMS
SO FAR...AND ITS SOLUTION SUGGESTS PRECIPITATION WILL LINGER IN
THE SOUTHERN PORTION OF THE FORECAST AREA PAST MIDNIGHT...WHICH MAKES
SENSE CONSIDERING SHORTWAVE ACROSS EAST OHIO WILL LIFT NORTHEAST
AND UPPER ENERGY LINGERS IN TENNESSEE PER WATER VAPOR IMAGERY.

FOR TEMPS...EXPECT LOWS TONIGHT TO BE WARMER THAN GUIDANCE
VALUES...ESPECIALLY IN THE SOUTHEAST WHERE CLOUDS WILL LINGER.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
WEAK UPPER SHORTWAVE MOVING TO OUR NORTH...SHOULD PUSH SFC FRONT
EAST AND SOUTH OF OUR AREA...BUT KEPT LINGERING SHRA EARLY IN
THE SOUTHEAST. OTHERWISE...WEAK SUBSIDENCE WILL OCCUR SUNDAY...AND
WITH 85H THERMAL RIDGE STILL OVERHEAD...BUMPED UP HIGHS A DEGREE
OR TWO TOMORROW. MOSTLY CLEAR SKIES SUNDAY NIGHT SHOULD BRING
SLIGHTLY COOLER TEMPERATURES.

A CHANGE IN THE WEATHER PATTERN TO AN EASTERN TROF WILL BEGIN TO
TRANSPIRE ON MONDAY...AND A STRONG COLD FRONT IS FORECAST PUSH
THROUGH MONDAY NIGHT. MODEL TRENDS HAVE BEEN SLOWER WITH THE
TIMING OF THE PASSAGE OF THE FRONT...BUT WILL STILL ADD POPS TO
THE EASTERN PORTION OF THE FORECAST AREA MONDAY AFTERNOON AS CAPES
ARE FORECAST TO EXCEED 2000 J/KG AND A WEAK UPPER SHORTWAVE IN
ADVANCE OF THE MAIN SYSTEM IS FORECAST TO MOVE THROUGH MONDAY
AFTERNOON. BIG QUESTION WILL BE IF DEEPER MOISTURE WILL RETURN
BEFORE FRONT ARRIVES...AND GFS/NAM SUGGEST THETA-E RIDGE WILL
ADVANCE EAST OF THE BLUE RIDGE MONDAY AFTERNOON....WHICH FIGURED
INTO THE DECISION TO ADD PRECIP IN THE EAST. AGAIN...WILL GO ABOVE
GUIDANCE FOR HIGH TEMPS MONDAY WITH INCREASING 1000-850MB
THICKNESSES.

DRIER AND COOLER WEATHER WILL ARRIVE ON TUESDAY WITH COLD AIR
ADVECTION...AND WENT SLIGHTLY COOLER THAN GUIDANCE FOR HIGHS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT OUR REGION WILL BE
UNDER THE INFLUENCE OF A WEAKENING 5H UPPER LOW ACROSS SE CANADA.
06Z GFS INDICATES A HIGHER AMPLITUDE PATTERN WITH A DEEPER 5H UPPER
LOW COMPARED TO THE 00Z ECMWF AND CANADIAN RUNS...SO LEANED TOWARD
THE ECMWF SOLUTION FOR THE LONG RANGE FORECAST.

WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND
UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN
THE MOUNTAINS FROM WED-SAT AFTERNOONS...BUT EXACT TIMING AND LOCATION
UNCERTAIN AT THIS POINT. MUCH COOLER TEMPERATURES...ESPECIALLY EARLY
IN THE LONG TERM PERIOD ARE ANTICIPATED WITH LOW TEMPERATURES AS LOW
AS THE 40S POSSIBLE IN THE SOME VALLEYS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NUMEROUS SHOWERS/SCT TSTMS AHEAD OF AN APPROACHING COLD FRONT WILL
BE AFFECTING THE AREA INTO EARLY EVENING. HAVE TRIED TO TIME EACH
TAF SITE FOR THE PERIOD WHEN THEY ARE MOST LIKELY TO SEE A TSTM
WITH A TEMPO GROUP. SHOULD BE MODERATE TO HEAVY RAIN...AND MAY
BRING IFR CONDITIONS...BUT HAVE MOSTLY STAYED MVFR/BORDERLINE IFR
WITH VSBYS. MOST OF THE CONVECTION SHOULD BE EAST OF LYH DANVILLE
BY 00Z. WEAK FLOW BEHIND THIS FRONT MEANS THAT WE WILL LIKELY SEE
FOG DEVELOPING IF WE HAVE AT LEAST PARTIAL CLEARING. IS A GOOD
PATTERN FOR LIFR CONDITIONS AT BOTH BLF AND LWB...SO I HAVE
BROUGHT THEM BOTH DOWN LATE TONIGHT. LYH AND DANVILLE MAY ALSO SEE
LIFR CONDITIONS. I EXPECT ALL SITES TO IMPROVE TO VFR IN THE 13 TO
15Z TIME FRAME WITH DRIER AIR MOVING IN ON A NWRLY FLOW.

HIGH PRESSURE WILL PROVIDE VFR CONDITIONS INTO MONDAY...WITH THE
EXCEPTION OF THE POSSIBILITY OF A PERIOD OF FOG LATE SUNDAY NIGHT
INTO EARLY MONDAY MORNING. ANOTHER WEAK COLD FRONT ARRIVES WITH
POSSIBLY OF MORE SHOWERS OR STORMS LATE MONDAY.

VFR CONDITIONS EXPECTED TUESDAY AND WEDNESDAY WITH A NORTHWEST
FLOW INTO THE REGION. EXCEPTION MAY BE BLF AND LW...WHERE PASSING
SHOWERS COULD BRING BRIEF PERIODS OF MVFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...JJ
SHORT TERM...JJ/PH
LONG TERM...PH
AVIATION...JJ
Hazardous weather outlook, Jun 14, 6:44 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EDT SAT JUN 14 2008

NCZ001-002-018-VAZ007-009>020-WVZ042>045-151045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
644 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A
COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD AFFECT THE AREA
LATE MONDAY INTO MONDAY NIGHT AHEAD OF A MUCH STRONGER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-151045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
644 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A
COLD FRONT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:24 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe66 min
Jun 14, 2:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington62 min
Jun 14, 2:38 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem39 min
Jun 14, 2:42 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, Wythe, City of Radford63 min
Jun 14, 3:00 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke60 min
Jun 14, 3:09 PM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 1 more3 hr
Jun 14, 3:11 PM EDTSevere Thunderstorm WarningRNKCarroll54 min
Jun 14, 3:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick62 min
Jun 14, 3:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington63 min
Jun 14, 3:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick57 min
Jun 14, 3:54 PM EDTFlash Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington2 hr
Jun 14, 4:00 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania60 min
Jun 14, 4:33 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania57 min
Jun 14, 4:46 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Martinsville59 min
Jun 14, 5:06 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte69 min
Jun 14, 5:24 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.